Severe drug-induced gingival enlargement and periodontitis: A case series with clinical presentation and management

Abstract

Gingival enlargement (GE) is a condition in which the size of the gingiva increases in response to inflammation, systemic disease, or certain medications including anticonvulsants, calcium-channel blockers, and immunosuppressants. This report describes the management of two cases involving severe gingival enlargement related to the use of an anti-hypertensive calcium-channel blocker and an immunosuppressant. Besides taking amlodipine, one patient had undergone a heart transplantation seven years prior and has been taking two immunosuppressant drugs, mycophenolate and tacrolimus. The extent of the destruction of periodontal support, aggravated by gingival enlargement, resulted in extensive tooth loss. Periodontitis and gingival enlargement exacerbate and accelerate one another and can result in loss of the entire dentition, severely affecting function and esthetics. The pharmacologic etiology sometimes cannot be altered and the patient has to be carefully managed and maintained with periodontal therapy. Physicians and dentists should be aware of these medications and be able to identify early changes in the oral cavity and to prevent, diagnose, and successfully manage the unwanted side effects of these drugs in patients.

Highlights

  • This report describes two rare cases of extreme medication-induced gingival enlargement leading to a loss of dentition.

  • Clinical photos, management and histologic findings are presented.

  • Periodontitis and the medication-related GE exacerbated and accelerated one another and resulted in extensive loss of dentition, severely affecting function and esthetics.

  • Doctors should be aware of these medications, which often cannot be modified and be able to identify and manage early gingival changes in such patients, to minimize occurrence of the unwanted side-effects.

Introduction

Gingival enlargement (GE) is a condition in which the size of the gingiva increases, which can be caused by inflammation, systemic disease, or certain medications [ ]. Three classes of drugs known to cause GE are anticonvulsants, anti-hypertensives (specifically calcium-channel blockers), and immunosuppressants [ , ]. In patients presenting with periodontitis and gingival enlargement the conditions seem to exacerbate and accelerate one another [ ]. The causative drug regimen sometimes cannot be altered as it is essential for maintenance of the patient’s health. Such patients require special care and maintenance.

Amlodipine is an antihypertensive medication belonging to the calcium-channel blocker category whose primary mechanism of action involves inducing relaxation of the smooth muscle of the blood vessels and increasing their diameter, thus reducing blood pressure. In addition to gingival enlargement, side effects include fatigue, pruritus, nausea, peripheral edema, and pulmonary edema [ ].

Tacrolimus is an immunosuppressant agent belonging to the calcineurin inhibitor category. It is used for organ rejection prophylaxis following transplantation. Calcineurin increases the activity of genes coding for IL-2 and related cytokines. However, this process is blocked by a protein complex that is created when tacrolimus binds to it and immunophilin. In addition to gingival enlargement, side effects include increased risk of bacterial, fungal, and viral infections, cardiac damage, hypertension, and a range of psychiatric conditions [ ]. Presence of plaque and poor oral hygiene increase the incidence of gingival enlargement.

Mycophenolate is an immunosuppressant agent used for organ rejection prophylaxis following transplantation. Its mechanism of action is exerted by blocking de novo purine synthesis. Both B- and T-lymphocytes rely exclusively on de novo purine synthesis whereas most other cells can rely on purine nucleotide salvage. Thus, mycophenolate somewhat selectively inhibits B- and T-cells. In addition to gingival enlargement, side effects include hypertension, peripheral edema, hypotension, skin rash, easy bruising, hyperglycemia and effects on other endocrine functions, liver and hepatic dysfunction, and increased risk of infection.

Clinical presentation

This report describes two cases with severe gingival enlargement in the maxilla and mandible, both involving use of the calcium channel blocker amlodipine, and in one patient also involving the two immunosuppressant drugs he is taking.

Patient A is a 52-year-old African American male with a history of hypertension, diabetes and a cardiac transplant. His chief complaint was “My dentist told me my heart medication was making my gums overgrow and now I have this large overgrowth”. He had undergone a heart transplant seven years prior and has since been taking two immunosuppressant drugs, mycophenolate mofetil (2 mg 2x/day) and tacrolimus (2 mg 2x/day), both of which he will take indefinitely for maintenance of the transplant. His other medications included amlodipine (10 mg 1x/day), atorvastatin (40 mg 1x/day), carvedilol (6.25 mg 2x/day), aspirin (81mg 1x/day), insulin aspart (6–10 units 3x/day), insulin glargine (60 units 1x/day), ferrous sulfate (325 mg 3x/day) and cholecalciferol (2000 IU).

He reported pre-existing periodontal disease that had been sporadically maintained over the last seven years since the cardiac transplant. Clinical examination revealed probing pocket depths of 1–15mm and clinical attachment loss ranging from 0 to 13mm, class II-III furcation involvement (Glickman) of all first and second molars, and generalized mobility ranging from Class I-III ( Fig. 1 ). Radiographic examination revealed generalized severe horizontal bone loss, with tooth #31 having completely exfoliated from the alveolar process. Generalized heavy sub- and supra-gingival calculus deposits and furcation involvement of all molars were noted ( Fig. 2 ). Following the clinical and radiographic examination, he was diagnosed with Generalized Severe Chronic Periodontitis (Stage IV Grade C) and severe gingival enlargment [ ]. The entire maxillary dentition and tooth #31 were deemed hopeless. The patient gave oral and written consent for treatment.

Fig. 1
Patient A: Intraoral photographs: (A) anterior view, (B) maxillary anterior palatal view, (C) lower right posterior buccal aspect, (D) lower left posterior buccal aspect.

Fig. 2
Patient A: Panoramic radiograph showing generalized, severe bone loss.

Patient B is a 50-year-old African American female with a history of hypertension, anemia, a heart murmur, and GERD. Her chief complaint was “My gums have really blown up over the last month. I can’t really chew anymore. It’s not bad pain, but constant”. Her medications included amlodipine (10mg 1x/day), as well as omeprazole (40mg 1x/day) and ferrous sulfate (325 mg 1x/day). Clinical examination revealed probing pocket depths of 3–14mm, with clinical attachment loss ranging from 0 to 8mm and generalized tooth mobility ranging from Class I-III (Miller) ( Fig. 3 ). A complete charting of all the dentition was not possible due to pain, gingival overgrowth, and severe migration of her teeth. The panoramic radiograph showed generalized severe horizontal bone loss, with teeth #26 and #31 having completely exfoliated from the alveolar process and furcation involvement of all the molars ( Fig. 4 ). Following the clinical and radiographic examination, she was diagnosed with Generalized Severe Chronic Periodontitis (Stage IV Grade C) and severe gingival enlargement [ ]. The entire maxillary and mandibular dentition was deemed hopeless. The patient gave oral and written consent for treatment.

Mar 3, 2020 | Posted by in Oral and Maxillofacial Surgery | Comments Off on Severe drug-induced gingival enlargement and periodontitis: A case series with clinical presentation and management
Premium Wordpress Themes by UFO Themes